Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2000, 2:12 PM EDT for Wilkes County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 2:12 PM EDT (18:12 UTC)
- Expired
- May 27, 2000, 3:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:29 PM EDT | Hail 0.75 | Wilkesboro, NC | |
| May 27, 2:45 PM EDT | Thunderstorm Wind | Wilkesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS51 KRNK 271815
SVRRNK
NCC193-271900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SAT MAY 27 2000
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 300 PM EDT.
* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WILKESBORO...MOVING EAST AT 20 MPH.
WINDS UP TO 60 MILES AN HOUR...ALONG WITH GOLF BALL SIZE HAIL CAN BE
EXPECTED WITH THIS STORM.
SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
WILKESBORO...
RONDA...
OSBORNVILLE...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:45 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 27, 10:45 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SAT MAY 27 2000 RNK WILL BE DOING A SPECIAL 18 UTC BALLOON RELEASE. INGREDIENTS HAVE COME TOGETHER FOR SEVERE WX FOR BOTH TODAY AND SUNDAY. EAST/WEST BAROCLINIC ZONE WILL BE THE FOCUS FOR THUNDERSTORMS TODAY. UPPER LEVEL LOW DROPPING SOUTHEAST ALONG EAST/WEST BOUNDARY WILL BE THE FOCUS FOR MORE STORMS ON SUNDAY. A WARM FRONT THIS MORNING WAS LIFTING NORTH INTO THE LOWER OHIO VALLEY AND MID ATLANTIC STATES. BOUNDARY BY THIS AFTN IS FCST TO RUN NW-SE ALONG A HTS-ROA-DAN LN WITH A 65 DEG PLUS DEWPOINT AIRMASS TO ITS SOUTH. MCS OVER ERN KY AND WRN WV SEEMS THE FEATURE TO WATCH AS IT SLIDES ESE ALONG THE WARM FRONT...AND IT WILL BE FEEDING OFF THE EVER INCREASING INSTABILITY SOUTH OF THE WARM FRONT DURING THE AFTN. REGIONAL SOUNDINGS INDICATE FAST FLOW WITH MAINLY UNIDIRECTIONAL WINDS WEST OF THE BLUE RIDGE...AND SOME DIRECTIONAL SHEAR EAST OF THE BLUE RIDGE...OBSERVED 0-3KM HELICITY AT GSO WAS 250. SBCAPES THIS AFTERNOON SHOULD EASIALLY REACH 2500 J/KG ACROSS NC AS TEMPS CLIMB INTO THE MID 80S AND SFC DEWPOINTS RECOVER TO NEAR 70. THERE WAS A WEAK CAP AT AROUND 780 MB IN THE GSO SOUNDING...AND THIS WILL EASIALLY BE BROKEN BY OUTFLOW FROM THE KY/WV MCS. FCST 850-500 MB LAPSE RATES OF 6+ SHOULD SUSTAIN THIS MCS AS IT MOVES EAST WITH THE POTENTIAL OF IT GOING ALL THE WAY TO THE COAST BY THIS EVENING. PER SPC DSCN FAST UNIDIRECTIONAL WINDS AND STEEP LAPSE RATES WILL CONTRIBUTE TO BOW ECHO TYPE STORMS THIS AFTERNOON. BASED ON THE SHEAR PROFILES EAST OF THE BLUE RIDGE I ALSO FEEL THERE IS THE POTENTIAL FOR SUPERCELLS WITH ISOLATED TORNADOES. WILL UPDATE THE SEVERE WX POTENTIAL AROUND NOON TODAY RELECTING ALL OF THESE POINTS. .RNK. .VA...NONE. .WV...NONE. .NC...NONE. PM
In the hours before
Special weather statement, May 27, 12:30 PM EDT, 1 hour 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271800- SEVERE WEATHER POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT SAT MAY 27 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... THUNDERSTORMS OVER WEST VIRGINIA WILL CONTINUE TO TRACK EASTWARD ...AND REDEVELOP EAST OF THE BLUE RIDGE THIS AFTERNOON AND CONTINUE INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND SOUTH OF A WARM FRONT THAT IS EXPECTED TO LIFT NORTHWARD AND EXTEND ALONG A LINE FROM NEAR BLUEFIELD TO ROANOKE TO LYNCHBURG. THE GREATEST THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHSIDE VIRGINIA AND NORTHWESTERN NORTH CAROLINA. IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND SOME OF THE THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN. PONDING OF WATER ON ROADS...LOW LYING AND POOR DRAINAGE AREAS COULD OCCUR IN THE HEAVIER RAIN. SKYWARN ACTIVATION WILL LIKELY BY NEEDED THIS AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES... OR IF ANY WATCHES OR WARNINGS ARE ISSUED. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.